What is causing my joint pain?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Jul 2008
Total Posts : 12
   Posted 8/10/2008 11:54 AM (GMT -6)   
I am in remission from Crohns and have changed my meds over the past 2 months.  It has caused me severe and disabling joint pain.  I simply cannot function without pain medication.  All of my joints from my toes, feet, ankles, knees, hips, shoulders, elbows, wrists and fingers are affected!  My Gas. Dr told me that he didn't think it was the withdrawal from prednisone or continued use of Imuran that was causing the problem based on the fact that he had never seen anyone with symptoms as severe as mine from either of those.
Personally, at first I thought it might be a side effect of the Imuran that I continued to take after the Prednisone.  (I have been off Prednisone for 6 weeks after being on 30mg/day for 10 months.)  I thought the prednisone was simply hiding the side effects of the Imuran.  So with my Dr's instructions, we stopped the Imuran a week ago to see if the joint pain would stop.  It has not stopped.
Now I am wondering if my joint pain is being caused by withdrawal from the Prednisone and not the Imuran.
I am 57 and was only diagnosed with Crohns 2 years ago.  I want to continue working until I am 62, but I don't think I can make it if this joint pain continues.  I have to take a vicodin every four hours and even then it hurts to walk or get in/out of a chair.  Without a pain pill I have to stay in bed and bear the pain even then.
Has anyone else experienced anything like this?  The only other drug I am taking is Asacol.  But, I have been taking that since the onset of Crohns two years ago and it never seemed to give me any problems.  Which most likely to be causing my joint pain, the prednisone withdrawal or the use of Imuran without the Prednisone?

Veteran Member

Date Joined Nov 2007
Total Posts : 6795
   Posted 8/10/2008 12:09 PM (GMT -6)   
Dear Banjonut,
Welcome to the HW chronic pain forum. I'm so sorry you have to be here, but hopefully someone can help provide you with some info. We aren't doctors, though, so probably can't answer your question specifically. I don't know that much about Crohn's or these meds, although steroids can cause some damage to the body, which is why they're not prescribed long term. I honestly don't know how long you'd have to wait from the withdrawal from these meds to know if it's the meds or something else. It almost sounds like some rhematoid arthritis? Have you been tested for that?

You also may want to post to the Crohn's section of this board, which is easy to do with the quick jump menu at the top. Someone may have more info., there. But you're also welcome to post here. Many people post to more than one section. Stress of chronic illness takes a toll on many areas of the body!

Again, welcome, and I hope someone comes along who can help more.


Veteran Member

Date Joined Sep 2006
Total Posts : 1713
   Posted 8/10/2008 1:31 PM (GMT -6)   
Welcom B

I have had joint pain as well from fibromyalgia and have to take percocet every four hours as well. I also take lyrica. Both meds combined help me tremendously.

Sorry to hear about your problems with pain and also with crohns. That's a nasty disease as well. Check out being screened for rheumatoid arthritis. That's a good idea that PaLady had. She usually has good ideas.

Hope you feel better and I'm glad you posted here. There are nice people on this forum.

Gentle Hugs,

Moderator Chronic Pain
Believe in yourself.  Be kind to fellow humans and animals.  Take time to smell the flowers and the coffee.
And by all means, when you are down, ask me for help.  I will be there.

Veteran Member

Date Joined Dec 2007
Total Posts : 2113
   Posted 8/10/2008 4:20 PM (GMT -6)   
Have you seen a rhuematologist. Inflamitory arthritis should be treated aggressively and a rhuemy is the best person to diagnose and treat this.

New Member

Date Joined Jul 2008
Total Posts : 12
   Posted 8/10/2008 4:25 PM (GMT -6)   
Thanks for the tips.  I do have an appointment with a rheumatologist 3 weeks from now.  (Their hard to get an appointment with.)
My Gas. Dr. has been reluctant but willing to keep giving me a prescription for hypercodone (vicodin).  But, he understands and believes me about having REAL pain.  And he knows it is probably related to the drugs I have needed to put my Crohns disease into remission.
My primary care physician has voiced a concern that I should avoid taking the SAME pain med for a continued period of time (although I'm not sure how long that means).  He gave me a prescription for Darvaset (Darvon) and I used it for several days before that prescription ran out.  While that is slightly less in strength than the Vicodin, the dosage in each pill is such that it actually lasts about 5-1/2 hours instead of just 3-1/2 hours for the Vicodin.  And it does seem to be equally affective for my joints.  So, either one does work.  I do not "mix" them.  I wait a few hours after one should have worn off before switching to the other.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 2:19 PM (GMT -6)
There are a total of 2,711,839 posts in 299,027 threads.
View Active Threads

Who's Online
This forum has 153612 registered members. Please welcome our newest member, MalteseSports.
351 Guest(s), 22 Registered Member(s) are currently online.  Details
George_, KMullen, Celeste15, richh, Rspwed, Oldgreydude, hypoHashimoto, PantsFace, Girlie, LymeTrez, Zaroshka, Paxton, Lynnwood, Twistedbydesign, Old Mike, Bacon Girl, franko63, Traveler, JackH, LMusings, gilly2, Tall Allen

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer